Alert archive / Georgia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 267, NWS Atlanta, GA

July 29, 2022Banks County, Jackson County, Madison County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 29, 2022, 4:24 PM EDT for Banks County, Jackson County, Madison County, Georgia. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2022, 4:24 PM EDT (20:24 UTC)
Expired
Jul 29, 2022, 5:15 PM EDT
In force
51 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Banks County, GA, Jackson County, GA, Madison County, GA

The radar

The Greer radar (KGSP), 123 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 4:28 PM EDTTSTM WND DMGCommerce, GAA TREE WAS DOWNED ONTO A HOME ON NORTH BOWDEN STREET.
Jul 29, 4:30 PM EDTTSTM WND DMG1 Nw Nicholson, GASEVERAL TREES AND POWER LINES WERE DOWNED IN THE AREA OF CABIN CREEK ROAD AND JS WILLIAMSON COURT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 822 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
822 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

989 
WUUS52 KFFC 292024
SVRFFC
GAC011-157-195-292115-
/O.NEW.KFFC.SV.W.0267.220729T2024Z-220729T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
424 PM EDT Fri Jul 29 2022

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Banks County in northeastern Georgia...
  Eastern Jackson County in northeastern Georgia...
  Madison County in northeastern Georgia...

* Until 515 PM EDT.

* At 423 PM EDT, a severe thunderstorm was located over Apple Valley,
  or over Jefferson, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jefferson, Commerce, Danielsville, Maysville, Arcade, Nicholson,
  Comer, Colbert, Ila, Hull, Pocataligo, Peach State Speedway,
  Diamond Hill, Paoli, Apple Valley, Neese and Banks Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3426 8312 3423 8308 3417 8310 3416 8307
      3413 8305 3403 8311 3405 8314 3401 8319
      3402 8332 3404 8336 3403 8340 3405 8362
      3425 8361 3427 8334 3424 8334 3426 8330
      3425 8327 3424 8317 3427 8311
TIME...MOT...LOC 2023Z 268DEG 19KT 3414 8353 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
053 
WWUS52 KFFC 292103
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
503 PM EDT Fri Jul 29 2022

GAC011-292112-
/O.CAN.KFFC.SV.W.0267.000000T0000Z-220729T2115Z/
Banks GA-
503 PM EDT Fri Jul 29 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BANKS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3427 8311 3426 8312 3423 8308 3417 8310
      3415 8306 3413 8305 3403 8311 3405 8314
      3401 8319 3402 8331 3404 8336 3403 8342
      3404 8353 3420 8341 3420 8340 3421 8337
      3426 8330 3424 8324 3424 8318
TIME...MOT...LOC 2102Z 268DEG 19KT 3415 8328 

$$

GAC157-195-292115-
/O.CON.KFFC.SV.W.0267.000000T0000Z-220729T2115Z/
Jackson GA-Madison GA-
503 PM EDT Fri Jul 29 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHEASTERN JACKSON AND MADISON COUNTIES...

At 502 PM EDT, a severe thunderstorm was located over Ila, or near
Danielsville, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Danielsville, Nicholson, Comer, Colbert, Ila, Hull, Pocataligo,
Diamond Hill, Neese and Paoli.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3427 8311 3426 8312 3423 8308 3417 8310
      3415 8306 3413 8305 3403 8311 3405 8314
      3401 8319 3402 8331 3404 8336 3403 8342
      3404 8353 3420 8341 3420 8340 3421 8337
      3426 8330 3424 8324 3424 8318
TIME...MOT...LOC 2102Z 268DEG 19KT 3415 8328 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
802 
WWUS52 KFFC 292106
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
506 PM EDT Fri Jul 29 2022

GAC157-195-292116-
/O.EXP.KFFC.SV.W.0267.000000T0000Z-220729T2115Z/
Jackson GA-Madison GA-
506 PM EDT Fri Jul 29 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON AND
MADISON COUNTIES WILL EXPIRE AT 515 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Peachtree City.

LAT...LON 3427 8311 3426 8312 3423 8308 3417 8310
      3415 8306 3413 8305 3403 8311 3405 8314
      3401 8319 3402 8331 3404 8336 3403 8342
      3404 8353 3420 8341 3420 8340 3421 8337
      3426 8330 3424 8324 3424 8318
TIME...MOT...LOC 2106Z 268DEG 19KT 3415 8326 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:13 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 29, 3:13 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
313 PM EDT Fri Jul 29 2022

.SHORT TERM /Tonight through Saturday Night/...

A relatively unsettled period is on tap as the slow-moving surface
front over the Tennessee Valley today progresses farther southward
amid a flattening ridge into north Georgia on Saturday. This
afternoon, fairly widespread showers and thunderstorms are ongoing
across far north Georgia within the frontal zone. Coverage will
remain maximized through the afternoon into the early evening across
north Georgia coincident with daytime heating. Locally heavy
rainfall will be the primary concern, particularly across far north
Georgia where localized training of thunderstorm cells is possible.
An isolated strong to severe thunderstorm threat is also present
with gusty winds and small hail possible. Some activity may linger
into the late evening hours before diminishing further overnight.

On Saturday, the frontal boundary will settle farther south into
north Georgia. Thus, coverage of showers and thunderstorms is
expected to be fairly widespread Saturday afternoon and evening
given the boundary bisecting the forecast area. Locally heavy
rainfall will again be the primary risk on Saturday as PWAT values
remain very moist above 2". High temperatures on Saturday should be
held down at least a couple degrees as compared to today in north
Georgia given more widespread clouds and convection, though portions
of Middle Georgia should still reach the mid 90s. Even so, heat
index values will remain hot given the soupy airmass in place with
max values remaining in the low 100s in central Georgia.

RW

.LONG TERM /Sunday through Friday/...

It's the dog days of summer, and it's here to stay for the SE. A
typical summertime pattern will continue to to bring the threat of
showers and thunderstorms to the area nearly every afternoon.
Temperatures will me in the upper 80s and mid 90s with some HI
values hitting triple digits.

A series of troughs will stall out in Tennessee over the next week
preventing any real air mass change. Given the lack of any area wide
forcing, little to no significant rain is expected next week. Some
locally strong storms could bring a few isolated areas some needed
rain, but this is all subjected to the areas that received afternoon
thunderstorms.

Winds will remain out of the SW at 5 to 10 mph, a trend that will be
present up and down the air column making most of the SE continue to
feel like hot soup. A heat advisory is not expected with the given
forecast, but given the trend of daily high HI values with overnight
lows firmly in the 70s there won't be much of a break.

Vaughn

&&

.AVIATION...
18Z Update...
VFR conditions are probable through the period with sct/bkn cu in
4-6 kft range through the afternoon. Sct shra and tsra coverage
will increase this afternoon with the highest coverage likely
through 00Z though some activity may persist as late as 03-04Z
before diminishing. Shra/tsra coverage is expected to be fairly
widespread on Saturday, particularly during the afternoon. Winds
will remain W to SW at 5-10 kts.

//ATL Confidence...18Z Update...
High confidence.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          74  90  72  89 /  30  70  50  60
Atlanta         75  89  73  90 /  40  80  50  50
Blairsville     67  83  67  83 /  30  80  50  80
Cartersville    72  87  71  87 /  40  80  50  60
Columbus        75  91  74  95 /  30  50  40  20
Gainesville     73  87  71  87 /  30  80  50  70
Macon           75  94  73  96 /  20  60  30  30
Rome            73  90  72  90 /  50  70  50  70
Peachtree City  72  89  71  91 /  40  70  50  40
Vidalia         76  95  74  98 /  20  40  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
LONG TERM....Vaughn
AVIATION...RW
Hazardous weather outlook, Jul 29, 5:07 AM EDT, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
507 AM EDT Fri Jul 29 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-300915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
507 AM EDT Fri Jul 29 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are expected across north and central
Georgia this afternoon and evening. A few storms may become strong
to severe, most likely in north Georgia, and capable of producing
gusty winds, locally heavy rainfall, and frequent lightning.

Some locations in portions of central and east Georgia could see
heat indices over 100 and approaching 105 this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered thunderstorms are possible each afternoon and evening
across much of the forecast area through Thursday, with the highest
chances across north Georgia this weekend. A few storms each day
could become strong to severe, capable of producing gusty winds,
frequent lightning, and locally heavy rainfall.

Heat indices are expected likely to range from 100 to 105 degrees
in central Georgia over the weekend and into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 29, 2:38 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
238 PM EDT Fri Jul 29 2022

GAZ012-291915-
Gordon GA-
238 PM EDT Fri Jul 29 2022

...A strong thunderstorm will impact portions of Gordon County
through 315 PM EDT...

At 237 PM EDT, a strong thunderstorm was over Calhoun, moving east at
20 mph.

HAZARD...Winds up to 40 mph, pea sized hail, frequent lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Calhoun, Resaca, Ranger, Sonoraville, Oostanaula, Sugar Valley,
Redbud, Nickelsville and Audubon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3462 8491 3461 8486 3461 8475 3462 8474
      3462 8472 3461 8472 3461 8473 3460 8473
      3460 8472 3450 8470 3440 8481 3444 8510
      3446 8511 3447 8509 3454 8509 3454 8506
      3458 8507 3462 8506
TIME...MOT...LOC 1837Z 271DEG 17KT 3453 8498

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 29, 2:56 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
256 PM EDT Fri Jul 29 2022

GAZ015-016-291930-
White GA-Lumpkin GA-
256 PM EDT Fri Jul 29 2022

...A strong thunderstorm will impact portions of northeastern Lumpkin
and White Counties through 330 PM EDT...

At 256 PM EDT, a strong thunderstorm was over Camp Coleman Lake, or
near Cleveland, moving east at 30 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Dahlonega, Cleveland, Helen, Unicoi State Park, Whitley Gap Shelter,
Robertstown, Mossy Creek, Camp Coleman Lake, Leaf, Smithgall Woods
Conservation Are, Porter Springs, Turners Corner, Sautee and
Qualatchee Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3473 8362 3472 8364 3469 8364 3466 8366
      3462 8364 3458 8364 3455 8362 3451 8366
      3455 8398 3472 8394 3472 8386 3475 8362
TIME...MOT...LOC 1856Z 269DEG 28KT 3463 8386

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 29, 4:16 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
416 PM EDT Fri Jul 29 2022

GAZ024-025-027-292045-
Madison GA-Banks GA-Jackson GA-
416 PM EDT Fri Jul 29 2022

...A strong thunderstorm will impact portions of southeastern Banks,
Jackson and northwestern Madison Counties through 445 PM EDT...

At 415 PM EDT, a strong thunderstorm was over Jefferson, moving east
at 20 mph.

HAZARD...Winds up to 40 mph, pea sized hail, frequent lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Jefferson, Commerce, Maysville, Arcade, Nicholson, Hoschton,
Pendergrass, Ila, Talmo, Peach State Speedway, Apple Valley and Banks
Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3426 8334 3424 8334 3425 8332 3415 8327
      3402 8341 3407 8375 3424 8369 3424 8368
      3431 8338
TIME...MOT...LOC 2015Z 268DEG 19KT 3415 8360

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:38 PM EDTSpecial Weather StatementFFCGordon37 min
Jul 29, 2:56 PM EDTSpecial Weather StatementFFCWhite34 min
Jul 29, 4:16 PM EDTSpecial Weather StatementFFCJackson29 min
Jul 29, 4:31 PM EDTSpecial Weather StatementFFCDouglas29 min
Jul 29, 5:11 PM EDTSevere Thunderstorm WarningFFCDeKalb, Fulton34 min
Jul 29, 6:07 PM EDTSpecial Weather StatementFFCMorgan38 min
Jul 29, 6:27 PM EDTSevere Thunderstorm WarningFFCMorgan, Newton, Walton33 min
Jul 29, 7:13 PM EDTSpecial Weather StatementFFCGreene, Morgan32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.